Indiana, 2020

Damaging Wind in Indiana, July 19, 2020

July 19, 2020 · NWS ILN · 1 event in 1 county or zone

A cold front moving through the Ohio Valley combined with a warm and humid air mass to produced showers and thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front moving through the Ohio Valley combined with a warm and humid air mass to produced showers and thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 19, 2:51 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 19, 2:51 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
351 PM EDT Sun Jul 19 2020

.SYNOPSIS...
Hot and humid conditions will fuel thunderstorms ahead of a cold
front that slips south across the area overnight. The boundary
will stall in Kentucky on Monday keeping a chance of storms for
the region.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Upper air is characterized by an expansive ridge from the
southern Plains through the southeast with a band of westerlies
through the Great Lakes.

Hot and humid conditions have continued today with temperatures
in the lower and middle 90s. These hot temperatures combined
with high humidities have result in max heat index values of
100 to 105. A heat advisory continues for the area thru 8 pm.

Westerlies across the Great Lakes will drop a little south as a
shortwave passes thru the area. An associated surface cold
front will slip south into northern Ohio this evening. Strong
instability has develop ahead of the front this with SB CAPE
values of 3500-4000 J/KG. DCAPE values of 800 to 1000 J/KG will
support some strong to damaging winds. The best threat for these
winds will be early this evening across the northwest where
bulk shear is about 20 kts. Also, orientation of storms to 0-3km
shear axis becomes less favorable as storms lay out more east-
west...further south. Have continued likely pops early across
the north and then chance pops across the remainder of the area.

Mild temperatures overnight with lows of 70 to 75.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The front to stall out near the Ohio River on Monday. Airmass to
destabilize with aftn SBCAPE values of 2500-3000 J/KG expected
along and south of the Ohio River. This instability will fuel
the development of storms in ILN/s southern counties. Shear will
be marginal with bulk shear near 20 kts. A few of the storms may
produce strong to damaging winds but since shear is marginal do
not expect much in the way of storm organization.

Highs will be a little cooler, ranging from the upper 80s to
lower 90s. Maximum heat indices will be in the upper 90s across
ILN/s southern FA, so will continue the mention in the HWO.

Diurnally driven storms expected to diminish in coverage and
intensity Monday evening, but the front will continue to be a
focus for a spotty shower or storm overnight. Mild temperatures
to continue Monday night with lows from the upper 60s north to
the lower 70s south.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A slow moving boundary developing along a westerly flow aloft will
be the focus for thunderstorm formation for the first few days of
the long term. The undulating boundary will be enhanced by pockets
of short wave energy, producing the likelihood for afternoon and
evening thunderstorms Tuesday through Thursday. The slow moving
nature of the boundary coupled with relatively weak winds aloft and
an airmass containing 1.6 to 1.8 inches PWAT may result in heavy
downpours, though flooding will be mitigated by moderate drought
conditions in place over parts of the area.

A vast bubble of high pressure in the upper atmosphere is forecast
to bring an end to widespread organized convection for Friday
through Sunday. Even under 500mb heights in excess of 5940 meters,
isolated to scattered thunderstorms may still occur in an unstable
airmass, especially on Sunday when a short wave rounding the upper
ridge could aid storm development.

Above normal geopotential heights through the period signal a
continuation of above normal temperatures. Highs are expected to be
in the upper 80s to lower 90s each day.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Thunderstorms will continue to develop ahead of a southward
advancing cold front this aftn in the strong instability axis.
Have a tempo period for thunderstorms across the northern TAF
sites late this aftn into the early evening. As the storms
push south into a less favorable environment expect the
intensity and coverage of storms to decrease. Therefore, have
limited mention of thunder to VCTS at KCVG and KLUK.

With pcpn ending by late evening...expect generally VFR
conditions thru the night into Monday. The exception is being
some brief MVFR vsby restriction in fog at KLUK valley location
toward sunrise.

On Monday, isolated to scattered convection will be possible
across the south as front lingers in the area. Have omitted any
mention of thunder due to limited coverage.

Southwest winds will gust up to 25 kts this afternoon and then
become west-nw at less than 10 kts overnight.

OUTLOOK...Thunderstorms possible at times Monday through
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Jul 19, 3:46 AM EST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
446 AM EDT Sun Jul 19 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-072-074-
200900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Clinton-Hocking-
446 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms will be possible late this afternoon and
evening. A few of the storms may be strong to severe. The main threat
will be damaging winds. Large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

INZ073>075-080-KYZ089>100-OHZ070-071-073-077>082-088-200900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Butler-
Warren-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
446 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms will be possible late this afternoon and
evening. A few of the storms may be strong to severe. The main threat
will be damaging winds. Large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat Indices will range between 95 and 100 degrees Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, Jul 19, 4:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     1 S RUSSELLS POINT      40.45N 83.89W
07/19/2020                   LOGAN              OH   911 CALL CENTER

            NUMEROUS TREES AND POWER POLES DOWN NEAR INDIAN LAKE.
            TIME ESTIMATED FROM RADAR.

&&

JEG
Local storm report, Jul 19, 4:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
07/19/2020  M48 MPH          FRANKLIN           OH   ASOS

&&

JEG
Local storm report, Jul 19, 4:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     KTZR BOLTON FIELD       39.90N 83.14W
07/19/2020  M47 MPH          FRANKLIN           OH   AWOS

&&

JEG
Local storm report, Jul 19, 4:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
532 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     2 SSE WILMINGTON        39.42N 83.82W
07/19/2020  M46 MPH          CLINTON            OH   OFFICIAL NWS OBS

&&

JEG
Local storm report, Jul 19, 4:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     5 SE BEAVERCREEK        39.69N 83.99W
07/19/2020                   GREENE             OH   PUBLIC

            TREE DOWN ON HOUSE AT END OF HAINES ROAD. SEVERAL TREES
            DOWN ON PROPERTY. TIME ESTIMATED FROM RADAR.

&&

JEG
Special weather statement, Jul 19, 4:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
540 PM EDT Sun Jul 19 2020

KYZ090>093-095-096-OHZ071-072-077>080-192230-
Boone KY-Pendleton KY-Kenton KY-Campbell KY-Gallatin KY-Grant KY-
Hamilton OH-Clermont OH-Highland OH-Brown OH-Warren OH-Clinton OH-
540 PM EDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENTON...CAMPBELL...
SOUTHERN BOONE...NORTHERN GRANT...NORTHERN PENDLETON...EASTERN
GALLATIN...SOUTHEASTERN HAMILTON...CLERMONT...CENTRAL BROWN...
SOUTHEASTERN WARREN...SOUTHWESTERN CLINTON AND WESTERN HIGHLAND
COUNTIES UNTIL 630 PM EDT...

At 540 PM EDT, radar indicated strong thunderstorms along a line
extending from near Blanchester to Covington, moving southeast at 35
mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

The wind gusts may occur well ahead of any rain.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Lebanon, Erlanger,
Fort Thomas, Newport, Loveland, Edgewood, Alexandria, Elsmere, Fort
Mitchell, Highland Heights, Milford, Taylor Mill, Fort Wright,
Georgetown, Blanchester and Southgate.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 66 and 77.
 I-71 in Ohio between mile markers 29 and 33.
 I-75 in Kentucky between mile markers 159 and 190.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3862 8477 3888 8478 3892 8486 3915 8434
      3942 8420 3936 8369 3895 8368 3879 8413
      3883 8423 3861 8476
TIME...MOT...LOC 2140Z 305DEG 32KT 3931 8391 3903 8451

KC

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dearborn

When
July 19, 4:40 PM EST to 4:42 PM EST
Where
Dearborn County, 0.82 mi WNW of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.075, -84.964

A tree was downed on Short Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896189.